Alert archive / Kansas / Frost Advisories in 2019

Frost Advisory 1, NWS Dodge City, KS

April 18, 201917 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Apr 18, 2019, 2:16 PM CDT for 17 counties in Kansas. It took effect at Apr 19, 2019, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2019, 2:16 PM CDT (19:16 UTC)
In effect from
Apr 19, 2019, 3:00 AM CDT
Expired
Apr 19, 2019, 9:00 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -232 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-232 m²/s²
0-3 km storm-relative helicity
-233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS73 KDDC 181916
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
216 PM CDT Thu Apr 18 2019

KSZ030-043>045-061>064-074>078-084>087-191015-
/O.NEW.KDDC.FR.Y.0001.190419T0800Z-190419T1400Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, and Fowler
216 PM CDT Thu Apr 18 2019 /116 PM MDT Thu Apr 18 2019/

...FROST ADVISORY IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT
/8 AM MDT/ FRIDAY...

The National Weather Service in Dodge City has issued a Frost
Advisory, which is in effect from 3 AM CDT /2 AM MDT/ to 9 AM CDT
/8 AM MDT/ Friday. 

* TEMPERATURE...32 to 36 degrees

* IMPACTS...Frost development overnight may damage tender plants
  and other vegetation. Covering plants and other outdoor tender
  vegetation can protect them from damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
199 
WWUS73 KDDC 190449
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1149 PM CDT Thu Apr 18 2019

KSZ030-043>045-061>064-074>078-084>087-191300-
/O.CON.KDDC.FR.Y.0001.190419T0800Z-190419T1400Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, and Fowler
1149 PM CDT Thu Apr 18 2019 /1049 PM MDT Thu Apr 18 2019/

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO
9 AM CDT /8 AM MDT/ FRIDAY...

* TEMPERATURE...32 to 36 degrees

* IMPACTS...Frost development overnight may damage tender plants 
  and other vegetation. Covering plants and other outdoor tender 
  vegetation can protect them from damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
650 
WWUS73 KDDC 191341
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
841 AM CDT Fri Apr 19 2019

KSZ030-043>045-061>064-074>078-084>087-191445-
/O.EXP.KDDC.FR.Y.0001.000000T0000Z-190419T1400Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, and Fowler
841 AM CDT Fri Apr 19 2019 /741 AM MDT Fri Apr 19 2019/

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

The threat of frost is no longer expected as temperatures slowly
warm early this morning. 


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Apr 18, 2:10 PM CDT, 6 minutes earlier.

Area forecast discussion, Apr 18, 2:10 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
210 PM CDT Thu Apr 18 2019

...Updated Short Term and Long Term Discussion...

.SHORT TERM...(This evening through Friday)
Issued at 203 PM CDT Thu Apr 18 2019

Gusty afternoon winds will decrease after sunset as the
atmosphere decouples and an area of high pressure at the surface
builds into western Kansas. Wind speeds of less than 10 mph can be
expected early Friday morning, especially west of a Hays to
Ashland line. Given the lack of cloud cover the lows tonight
should fall back into the mid 30s with the potential for some
locations west of a Dighton to Ulysses line even bottoming out
near 32 degrees. Based on the forecast lows tonight will issue a
Frost Advisory for these locations.

The surface high will cross western Kansas during the day on
Friday as an upper level ridge moves across the Rockies. The
westerly downslope flow will improve during the day and 850mb
temperatures are forecast to warm 6 to 10C from 00z Friday to 00z
Saturday. Given this forecast warmup could easily see highs on
Friday rebounding back into the 70 to 75 degree range across
western Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 203 PM CDT Thu Apr 18 2019

Warm conditions will begin the weekend as a trough of low
pressure deepens and moves east and temperatures in the 900mb to
800 mb level continues to warm. Highs climbing into the 80s still
look on track as gusty southwest winds develop east of a surface
boundary that will be located near the Colorado border Saturday
afternoon. Elevated fire weather risk levels will be reached
Saturday afternoon across portions of western Kansas given the
developing gusty winds and afternoon relative humidity values
falling back into the 20 to 25 percent range. Near the surface lee
trough the afternoon relative humidity values will be lower but
the winds will be weaker also.

The timing of the next cold front crossing southwest Kansas on
Sunday remains unclear which will make temperatures tricky late
this weekend. South of this front highs have the potential to
climb into the 80s while cooler air and cloud cover north of this
boundary will easily keep temperatures in the 60s and 70s. Based
on the current uncertainty on this frontal boundary during the
afternoon will not stray far from the previous forecast at this
time. This will yield high temperatures on Sunday from around 80
in south central Kansas to the 60s in west central and north
central Kansas.

Along with some cooler temperatures returning with this cold
front there will also be a chance for showers and thunderstorms.
At this time it appears that the best chance for measurable
precipitation late this weekend will occur across northern kansas
and ahead of an upper level trough as it crosses the Central
Plains Sunday night/early Monday.

Cool conditions will continue the first half of the work week.
There will also be a chance for off and on precipitation from
Monday through at least Wednesday as an upper level trough crosses
the four corners region and moves slowing into the Plains. Cloud
cover at night will help keep temperatures up at night. Lows early
next week will be mainly in the 40s with a few upper 30s possible
in west central and north central Kansas. Temperatures during the
day next week will be mainly in the 60s with 70s returning by
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1208 PM CDT Thu Apr 18 2019

Ceilings in the 4000 to 8000 ft AGL level will develop this
afternoon as an upper level disturbance crosses western Kansas.
There will even be a chance for some sprinkles or light
rainshowers in the Garden City, Dodge City and Hays areas through
23z Thursday. Also this afternoon gusty northwest winds will be at
around 25 knots. Gusts up to 40 knots will be possible at times.
These gusty winds will decrease to less than 10 knots after sunset
at the atmosphere decouples and an area of high pressure at the
surface builds into western kansas. Afternoon clouds will give way
to clear skies early tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  70  45  83 /  10   0   0   0
GCK  34  71  43  85 /  10   0   0   0
EHA  35  74  46  87 /   0   0   0   0
LBL  35  73  42  88 /   0   0   0   0
HYS  37  69  43  82 /  20   0   0   0
P28  39  70  44  80 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM CDT /2 AM MDT/ to 8 AM CDT /7 AM MDT/
Friday for KSZ030-043>045-061>064-074>078-084>087.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Apr 18, 5:21 AM CDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
521 AM CDT Thu Apr 18 2019

KSZ030-031-043>046-061>066-074>081-084>090-191030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
521 AM CDT Thu Apr 18 2019 /421 AM MDT Thu Apr 18 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Windy conditions will contribute to elevated fire weather risk
this afternoon. Isolated afternoon thunderstorms may present a
risk of lighting.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Freeze: Elevated risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
Elevated fire weather conditions will be present on Friday.
Chances for thunderstorms return through the early part of next
week.

Days 2-7 Hazards
----------------
* Friday
  - Freeze: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:43 PM CDTSpecial Weather StatementDDCBarber32 min
Apr 17, 8:01 PM CDTSpecial Weather StatementDDCBarber29 min
Apr 18, 3:08 PM CDTSpecial Weather StatementDDCTrego52 min

Nearby

Frost Advisories in Kansas, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.